A 75‐year‐old woman presented with a 3‐week history of visual hallucinations and fomication. She reported seeing insects, cars, and snakes in her house and acknowledged the hallucinations were inappropriate. She reported anxiety secondary to the hallucinations for the past 3 days. She had a blood pressure of 162/96. Pupils were nonreactive to light bilaterally, with lid lag in the left eye and disjointed gaze. Neurologic exam was otherwise normal. Her medical history was significant for hypertension, diabetes, congestive heart failure, atrial fibrillation, and legal blindness secondary to glaucoma, cataracts, and eye infections. She had no history of psychiatric or neurologic disease but reported feeling depressed. Her medications included amitriptyline, clonidine, and hydroxyzine. Visual hallucinations persisted despite withholding these medications and having several nights of sleep in the hospital. Urine toxicology was negative. Computed topography of the head showed senile atrophy with chronic ischemia without acute abnormalities. Magnetic resonance imaging and angiography revealed atrophy, diffuse ischemic leukoaraiosis, a small, old left parietal parasagittal cortical infarct, and a 3 × 5 mm left ophthalmic artery aneurysm without acute bleed. Electroencephalogram did not show seizure activity. Psychiatric consultation suggested mild depression without complicated grief. The patient was diagnosed with Charles Bonnet syndrome as a diagnosis of exclusion.
Visual hallucinations in the elderly are commonly encountered by the general internist. The differential diagnosis includes dementia, delirium, psychiatric and neurologic disorders, lack of sleep, and drug‐induced states. The patient denied symptoms of dementia. Delirium was unlikely because of the lack of confusion, disorientation, or changes in consciousness. Psychiatric consultation and imaging excluded psychiatric disorders and acute neurological deficits. Her hallucinations did not remit with adequate sleep. Drug‐induced states in the elderly are caused by drug interactions and forgetfulness. Of the patient's medications, amitriptyline and hydroxyzine can have anticholinergic side effects, leading to visual disturbances. Neurologic dysfunction has been reported as an adverse effect of clonidine. Holding the medications for several days did not alleviate the hallucinations. Negative urine toxicology excluded overdose.
Charles Bonnet syndrome includes 3 characteristics: history of vision loss, distinctly formed, recurrent hallucinations, and insight into the unreal nature of the hallucinations. The reported prevalence of this condition in the visually impaired ranges between 10% and 38%. Hallucinations can vary from simple color patterns to complicated objects. The hallucinations are postulated to occur because of damage of the visual pathway secondary to optic surgery or nerve damage. It is important to consider Charles Bonnet syndrome in patients presenting with visual hallucinations.
A. Postovola ‐ none; V. Somasekharan ‐ none; N. Hidarilak ‐ none; C. Tyson ‐none; C. Miller ‐ none